Flood, Lucas
- When
- December 25, 2:25 AM CST to December 26, 4:58 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Very warm air overspread the state as a strong low pressure system moved north from the Gulf states. At the time, there was a significant snow pack over the Ceder Creek and Chariton River Basins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very warm air overspread the state as a strong low pressure system moved north from the Gulf states. At the time, there was a significant snow pack over the Ceder Creek and Chariton River Basins. One to two inches of rain, along with temperatures around 40 F, resulted in rapid river rises from the runoff. Minor flooding occurred at both Bussey and Chariton with water rising to 1 to 2 feet above flood stage. The flooding only affected agricultural land.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 24, 11:40 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1140 PM CST THU DEC 24 2009 .SHORT TERM.../TONIGHT/ MAIN PLAYER JUST ROUNDING THE BEND OVER THE SOUTHERN PLAINS. STILL SOME WRINKLES AND CREASES FOR THE FCST TNT...BUT MORE CONSENSUS ON THE SPECIFICS. INVERTED TROUGH TO REMAIN OVER THE STATE TNT AND ACTUALLY BACK TO THE WEST A BIT OVERNIGHT AS THE SOUTHWEST AREAS COOL OFF BOTH ALOFT AND AT THE SFC WHILE THE EASTERN AREAS REWARM AGAIN TOWARD SUNRISE. THUS THE WINTER STORM WATCH FOR THE EASTERN SECTIONS WILL BE UPGRADED TO A WINTER WEATHER ADV BEGINNING AT 12Z FRIDAY. WITH THE TROUGH EXTENDING ACROSS THE STATE TNT...THE BULK OF THE HEAVIER SNOW WILL BE WEST AND CENTRAL FOR THE NEXT 12 HOURS. THE GFS APPEARS TO BE MODEL OF CHOICE AFTER LOOKING AT SFC AND UPPER LEVEL FEATURES AND PREFERRED AREAS OF FORCING. H850 BAROCLINIC ZONE PICKED UP WELL OVER THE WEST AT NOON AND AREAL COVERAGE INCREASED RAPIDLY THERE AND CONTINUES. SFC LOW TRACKS COMING INTO LINE FOR 12Z FRIDAY WITH SFC LOW OVER SOUTHEAST IA NEAR KEOKUK. NAM/GFS SEEM TO BE BETTER CHOICES FOR NOW. EURO/GEM A BIT WARMER...BUT APPEARS THAT CONVECTION ACROSS THE SOUTH MAY HELP TO KEEP THE LOW SLIGHTLY MORE EAST. BOTTOM LINE IS THAT THE MODELS ARE WARMER OVER THE EAST AND HAVE CUT SNOW AMTS DOWN THERE FOR TNT...AND LEANED HEAVILY TOWARD LIQUID QPF FOR THAT AREA AS WELL. SOME OF THE WINTER STORM WARNING BORDER COUNTIES...BLACK HAWK...TAMA MAY NOT SEE SIGNIFICANT IMPACTS TNT...AND LESSENED IMPACTS OF SNOWFALL FRIDAY/SAT. THUS...WILL PASS ALONG TO THE EVENING SHIFT THE POTENTIAL FOR SOME MODIFICATIONS TO WARNING OUTLINE THERE. THE TREMENDOUS CHALLENGE IS THE CHANGEOVER FROM RAIN TO SNOW LINE. IT LOOKS TO BE NEAR MARSHALLTOWN TO NEWTON TO NEAR CHARITON. JUST WEST OF THAT BOUNDARY...SNOWFALL TONIGHT MAY QUICKLY PILE UP TO 5 TO 7 INCHES THROUGH 12Z FRIDAY. HIGHER AMOUNTS WILL OCCUR WEST AS PREVIOUSLY EXPECTED. SOME INSTABILITY IS NOTED IN THE SOUNDINGS EAST...AND THIS COULD ENHANCE THE TOTALS IN THE ZONE OF CHANGEOVER. SIGNIFICANT FORCING AND WINDS WILL OCCUR ON THE BACK SIDE OF THE LOW OVERNIGHT WITH GUSTS TO 35 TO 40 MPH ALONG OUR WESTERN COUNTIES. THE STRONGER WINDS OF 45 MPH ARE EXPECTED ALONG THE MO RIVER VALLEY. BORDERLINE TO BLIZZARD CONDITIONS WILL BE POSSIBLE OVER THE FAR WEST PORTION OF THE FORECAST AREA LATE TNT AND EARLY FRIDAY MORNING. WILL BE REEVALUATING THE CONDITIONS THIS EVENING BEFORE MAKING ANY ADJUSTMENTS THERE. OVERALL STORM TOTALS WILL STILL BE RATHER HIGH ACROSS CENTRAL SECTIONS AND WEST...WITH SOME DOWNWARD REFINEMENT ACROSS THE EAST. DYNAMICS... MOISTURE TRANSPORT...WIND AND DURATION OF THE EVENT THROUGH SATURDAY WILL CERTAINLY LEAVE A LASTING IMPRESSION. .LONG TERM.../SAT THROUGH THU/ COMPLEX SITUATION WITH UPPER LO PRES SYS DOING A FUJIWARA OVER THE CENTRAL U.S. ON SAT. MODELS HAVING A DIFFICULT TIME HANDLING THE FINE POINTS...WHICH WILL MAKE FOR A DIFFICULT FCST ALONG THE I-35 CORRIDOR. WARM AIR STREAMING OVER THE TOP OF THE LOW ON SAT WILL KEEP A MIXTURE OF PCPN OVR THE EAST THROUGH A GOOD PART OF THE DAY...THUS KEEPING ACCUMS DOWN IN THOSE AREAS. LOW WILL BOTTOM OUT TNGT AND DO A TOUR AROUND IA FRI INTO SAT AS WHOLE SYSTEM FILLS. EXPECT TO SEE AN EXTENDED PERIOD OF SNOW LASTING INTO SUN...HOWEVER THE BULK OF THE ACCUM SNOW WILL TAKE PLACE TONIGHT THROUGH FRI MRNG. WITH COMBO OF LOW FILLING AND SLOW MOVEMENT OF STACKED SYS...DO NOT EXPECT TO SEE WINDS AS STRONG AS WOULD OTHEWISE BE EXPECTED WITH THIS SYS. STRONGEST WINDS WILL TAKE PLACE TNGT INTO FRI MRNG. WEATHER TURNS MUCH QUIETER AFTER SUN WITH HI PRES BLDG INTO THE AREA. TEMPS WILL FALL BELOW NORMAL OVER THE WKND INTO NEXT WEEK...BUT NOT SIGNIFICANTLY SO. ANOTHER WEAK SYS WILL MOVE THROUGH THE AREA ON WED...BUT SNOWFALL FROM THIS WILL BE OF LITTLE CONSEQUENCE. && .AVIATION... 25/06Z...WIDESPREAD IFR/LIFR CONDITIONS WILL PERSIST WITH PRECIPITATION CONTINUING FOR MUCH OF THE FORECAST PERIOD. KOTM AND KALO WILL SEE RAIN OVERNIGHT BUT WILL TRANSITION TO SNOW ON FRIDAY AS COLDER AIR OVERSPREAD THE STATE. KDSM...KFOD...AND KMCW WILL STAY PRIMARILY SNOW WITH SEVERAL INCHES OF ACCUMULATION. SFC WNDS WILL CONTINUE FROM THE NORTHWEST AND INCREASE THROUGH THE NIGHT BUT BEGIN TO LEVEL OFF AND DECLINE AS SFC LOW BEGINS TO FILL. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM CST SATURDAY FOR ADAIR-ADAMS- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DECATUR-EMMET-FRANKLIN-GREENE- GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- MADISON-MARSHALL-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY- TAMA-TAYLOR-UNION-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO 6 AM CST SATURDAY FOR APPANOOSE-DAVIS-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- WAPELLO-WAYNE. && SHORT TERM...REV AVIATION...COGIL LONG TERM...MS DEC 09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 444 PM CST THU DEC 24 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081>083- 092>094-252245- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 444 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. CONDITIONS WILL DETERIORATE THROUGH THE EVENING AS SLEET AND SNOW SPREAD EASTWARD. MODERATE AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS STORM OVERNIGHT...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES OVER THE WESTERN PORTIONS OF THE WARNING AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SIGNIFICANT AMOUNTS OF SNOW ACCUMULATION ARE EXPECTED WITH THIS STORM...ALONG WITH VERY STRONG NORTHWEST WINDS THAT WILL LIKELY CAUSE BLOWING AND DRIFTING OF SNOW. VISIBILITY IS ANTICIPATED TO BECOME REDUCED CONSIDERABLY...LEADING TO NEAR BLIZZARD CONDITIONS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. IAZ062-074-075-084>086-095>097-252245- POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 444 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN WILL CONTINUE...POSSIBLY MIXED WITH SLEET AT TIMES OVERNIGHT. COLDER AIR IS FORECAST TO FILTER INTO SOUTHEAST IOWA OVERNIGHT... CAUSING THE DRIZZLE AND RAIN TO SWITCH OVER TO SLEET AND SNOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA THROUGH SATURDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL OCCUR FROM LATE MORNING THROUGH CHRISTMAS DAY AND INTO SATURDAY MORNING. STRONG WINDS ARE LIKELY LATER IN THE DAY FRIDAY INTO FRIDAY NIGHT...POSSIBLY PRODUCING BLOWING AND DRIFTING SNOW ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUY SNOWFALL AND ICE ACCUMULATION REPORTS ARE APPRECIATED AND ENCOURAGED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM SNOW ROCKWELL CITY 42.40N 94.63W
12/24/2009 E4.0 INCH CALHOUN IA LAW ENFORCEMENT
&&
CCOGILPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM SNOW JOHNSTON 41.69N 93.70W
12/24/2009 M0.9 INCH POLK IA OFFICIAL NWS OBS
MEASURED AT NWS OFFICE.
&&
BFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1048 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM SNOW ESE GRAY 41.84N 94.98W
12/24/2009 E3.0 INCH AUDUBON IA TRAINED SPOTTER
&&
FILLBACHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1124 PM CST THU DEC 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM SNOW 4 N GRIMES 41.72N 93.79W
12/24/2009 M1.2 INCH POLK IA NWS EMPLOYEE
1.2 INCHES OF NEW SNOW IN THE PAST 5 HOURS.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CST FRI DEC 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HEAVY SNOW ESTHERVILLE 43.40N 94.83W
12/25/2009 M7.5 INCH EMMET IA EMERGENCY MNGR
7.5 INCHES FOR 24 HOUR TOTAL ENDING AT MIDNIGHT. 6 INCHES
SINCE 7PM. STORM TOTAL 12 INCHES.
&&
PODRAZIKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
111 AM CST FRI DEC 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM SNOW 3 NE YALE 41.80N 94.31W
12/25/2009 E3.0 INCH GUTHRIE IA NWS EMPLOYEE
NEW SNOW ACCUMULATION. 1/2SM VISIBILITY WEST OF PERRY.
NORTH TO SOUTH ROADWAYS BEGINNING TO DRIFT IN THE WESTERN
LANES.
&&
DONAVONThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200730, 200729.